COMMENTARY

Peginesatide Recall and Fatal Anaphylaxis: A Perspective

Jeffrey S. Berns, MD

Disclosures

February 28, 2013

This feature requires the newest version of Flash. You can download it here.

Hello. This is Jeffrey Berns, Editor-in-Chief of Medscape Nephrology. If you haven't heard yet, the US Food and Drug Administration (FDA) and 2 pharmaceutical manufacturers (Affymax and Takeda) have instituted a recall of the recently approved erythropoiesis-stimulating agent Omontys®, with the generic name of peginesatide, in the United States. This product was recently approved for use in patients undergoing hemodialysis only, but not in patients with chronic kidney disease (CKD) who are not on dialysis, and was recently reported in the New England Journal of Medicine in 2 companion articles.[1,2]

I was on the data safety monitoring board for the 4 clinical trials (2 in patients with CKD and 2 in patients with end-stage renal disease). My recollections are that there were no reports of anaphylaxis or fatal allergic reactions. In fact, in both of the New England Journal of Medicine articles, the same observation was made -- no reports of serious allergic reactions or anaphylaxis. Now, in postmarketing observations, in patients on dialysis, 0.2% of patients exposed to the drug have had severe allergic reactions, with a 0.02% rate of fatal anaphylactic reactions. Severe adverse events have occurred, with about 5 deaths recorded so far.

The FDA and the company have initiated this recall. For the time being, administration of peginesatide must be halted.

The basis for [the adverse reactions] is unclear. There are reports from the original clinical trials of some antibodies to peginesatide developing, some of which were neutralizing. These antibodies may be unrelated to the severe anaphylactic reactions that are being observed. I'm sure we will hear more about this as the FDA and the drug manufacturers investigate the cause of these allergic reactions to see whether it was the product itself or something else, perhaps related to an interaction between peginesatide and dialysis membranes -- remembering that all of these patients who were receiving the drug were on dialysis.

This reinforces the need as clinicians to be cautious with new medications when they come out. There is some tendency to want to use the newest agent for treating patients, whether it is to treat anemia, or hypertension, or anything else. Certainly, this experience would lead us to believe that we should be more cautious about new drugs when they are introduced and be very vigilant for potential side effects, including the very serious side effects that were seen with peginesatide.

If you have been using the drug, stop, if you haven't been made aware of this already. Stay tuned; I am sure we will hear more about this in upcoming weeks.

This is Jeffrey Berns, Editor-in-Chief of Medscape Nephrology.

processing....